Medication Monitor



Generic Name (Trade Name—Company)
Notes
July 8, 2011

Colistimethate for injection

(Coly-Mycin—JHP Pharmaceuticals, various generics)
Alert issued for antibiotic dosing errors

 

A National Safety Alert for Serious Medications Errors has been released by the American Society of Heath-System Pharmacists (ASHP) and the Institute for Safe Medication Practices (ISMP) regarding misdosing of the antibiotic colistimethate, resulting in fatal errors. Colistimethate is a prodrug that is converted to an active moiety in the body.  In the U.S., all FDA-approved labeling and dosing information is in terms of the base drug colistin, not the prodrug. The problem has been that some Internet sources and journal references give dosing information based on the prodrug (colistimethate), resulting in overdoses if the prodrug dose is confused with the colistin dose.

In a recent case, a physician mistakenly ordered a dose of colistimethate as the prodrug, but the amount was dispensed as the colistin base. The patient received this high dose and developed acute renal failure and later died. The alerts gives recommendations on steps to prevent misdosing of colistimethate, including developing dosing limits, restricting prescribing to infectious disease specialists, and monitoring patient’s renal function.